Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 79, NWS Raleigh, NC

April 21, 2008Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 21, 2008, 5:24 PM EDT for Sampson County, North Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2008, 5:24 PM EDT (21:24 UTC)
Expired
Apr 21, 2008, 6:00 PM EDT
In force
36 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 5:50 PM EDTHAIL 0.756 Sse Turkey, NCPENNY SIZE HAIL REPORTD NEAR THE SAMPSON DUPLIN COUNTY LINE ON CORNWALLIS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
420 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 212124
SVRRAH
NCC163-212200-
/O.NEW.KRAH.SV.W.0079.080421T2124Z-080421T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
524 PM EDT MON APR 21 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SAMPSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 600 PM EDT

* AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TURKEY...OR 5 MILES SOUTHWEST OF WARSAW...
  MOVING SOUTH AT 7 MPH. PENNY SIZED HAIL IS LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN SAMPSON COUNTY

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

THE MAIN THREAT WITH THIS STORM IS PENNY SIZE HAIL OR LARGER. HAIL OF
THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY
WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO
INDOORS UNTIL THE STORM HAS PASSED.

LAT...LON 3483 7827 3490 7830 3490 7831 3491 7831
      3497 7833 3503 7835 3505 7814 3488 7814
TIME...MOT...LOC 2124Z 351DEG 6KT 3496 7817

$$

77
2 follow-up statements
000 
WWUS52 KRAH 212149
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
547 PM EDT MON APR 21 2008

NCC163-212200-
/O.CON.KRAH.SV.W.0079.000000T0000Z-080421T2200Z/
SAMPSON NC-
547 PM EDT MON APR 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR EAST CENTRAL SAMPSON COUNTY...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR 
TURKEY...MOVING TO THE SOUTH AT 5 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF EAST CENTRAL SAMPSON COUNTY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3483 7827 3490 7830 3490 7831 3491 7831
      3497 7833 3503 7835 3505 7814 3488 7814
TIME...MOT...LOC 2147Z 351DEG 6KT 3492 7816

$$

BSD
000 
WWUS52 KRAH 212200
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
558 PM EDT MON APR 21 2008

NCC163-212208-
/O.EXP.KRAH.SV.W.0079.000000T0000Z-080421T2200Z/
SAMPSON NC-
558 PM EDT MON APR 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAMPSON COUNTY
EXPIRES AT 600 PM EDT...

THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED TO BELOW 
SEVERE LIMITS. THEREFORE... THE WARNING HAS BEEN ALLOWED TO EXPIRE. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3483 7827 3490 7830 3490 7831 3491 7831
      3497 7833 3503 7835 3505 7814 3488 7814
TIME...MOT...LOC 2158Z 351DEG 6KT 3490 7816

$$

BSD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:30 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 21, 2:30 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT MON APR 21 2008

.SYNOPSIS...

AN UPPER LOW WILL DRIFT SOUTHEAST AND OFF THE NC COAST TONIGHT.
MOIST EASTERLY FLOW OFF OF THE ATLANTIC WILL PERSIST OVER OUR AREA
THROUGH WEDNESDAY MORNING. THEN DEEP LAYER RIDGING AND DRIER
CONDITIONS WILL PREVAIL THROUGH THE END OF THE WORK WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1200 PM MONDAY...

SFC ANALYSIS EARLY THIS AFTERNOON SHOWS A BAGGY...ELONGATED SFC LOW
ALONG THE SOUTHEAST COAST. DEWPOINTS ACROSS CENTRAL NC RANGED FROM
THE UPPER 40S TO MID 50S. ALOFT...12Z RAOB ANALYSIS SHOWED AN
IMPRESSIVE UPPER LOW CENTERED DIRECTLY OVER CENTRAL NC. THE FREEZING
LEVEL OFF OF THE 12Z GSO SOUNDING WAS AROUND 6 KFT...WITH A SLIGHTLY
LOWER WBZ.

TODAY:
SENSIBLE WEATHER ACROSS THE AREA TODAY WILL BE DRIVEN BY THE
IMPRESSIVE UPPER LOW CENTERED OVER CENTRAL NC. LOOKING AT THE PRECIP
DISTRIBUTION RELATIVE TO THE UPPER LOW YESTERDAY...EXPECT THE BEST
CHANCE FOR PRECIP TO BE ON THE EASTERN SIDE OF THE UPPER LOW...OR
ALONG/EAST OF INTERSTATE 95. HOWEVER...CONVECTIVE BANDS THAT FORM IN
THE COASTAL PLAIN AND ALONG THE COAST WILL LIKELY WRAP CYCLONICALLY
AROUND THE UPPER LOW BACK INTO CENTRAL NC FROM THE NORTH.
THEREFORE...WILL CONTINUE THE PREVIOUS FORECAST SHOWING THE BEST
POPS IN THE EAST/NE COASTAL PLAIN...WITH AT LEAST MID-CHANCE (40%)
POPS ELSEWHERE TO ACCOUNT FOR PRECIP WRAPPING AROUND THE UPPER LOW
BACK INTO THE AREA AND THE POSSIBILITY OF ISOLATED DIURNAL
CONVECTION DEVELOPING UNDERNEATH THE LOW IN ASSOC/W STEEP MID-LEVEL
LAPSE RATES / COLD TEMPS ALOFT. RAINFALL AMOUNTS WILL LIKELY VARY
QUITE A BIT...FROM A TENTH TO A QUARTER OF AN INCH OR LESS IN
GENERAL...TO ISOLATED AMOUNTS GREATER THAN AN INCH IN ASSOC/W ANY
HEAVY CONVECTION AND/OR TRAINING CELLS...ALTHOUGH THE BEST CHANCE
FOR HEAVY RAIN WILL LIKELY REMAIN OVER FAR NORTHEAST NC (IN VICINITY
OF THE ALBEMARLE SOUND) AND SOUTHEAST VA.

THE STORM PREDICTION CENTER DAY 1 SEVERE WEATHER OUTLOOK HAS EASTERN
PORTIONS OF THE AREA OUTLINED IN A SEE TEXT. WITH STEEP LAPSE
RATES AND COLD TEMPS ALOFT IN ASSOC/W THE CLOSED UPPER LOW...IN
ADDITION TO SFC DEWPOINTS IN THE LOWER 50S AND ENOUGH SFC HEATING TO
RAISE TEMPS INTO THE MID TO UPPER 60S...EXPECT A THREAT FOR ISOLATED
THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE WITH A PRIMARY THREAT
OF LARGE HAIL. BEST CHANCE FOR THUNDERSTORM ACTIVITY WILL BE IN THE
SOUTHEAST COASTAL PLAIN...AND IN/NEAR LOCATIONS THAT RECEIVE MORE
SUNSHINE THAN CLOUD COVER THIS AFTERNOON. THE THREAT FOR SEVERE
WEATHER WILL DIMINISH AFTER SUNSET.

TEMPERATURE FORECAST THIS AFTERNOON IS TOUGH...AND WILL PRIMARILY
DEPEND ON THE AMOUNT OF SUNSHINE AVAILABLE AND WHERE RAINFALL
OCCURS. WITH DEWPOINTS IN THE LOWER/MID 50S...LOCATIONS THAT RECEIVE
RAINFALL WILL LIKELY WETBULB INTO THE MID/UPPER 50S. HIGH TEMPS ARE
GENERALLY EXPECTED TO RANGE FROM THE LOWER 60S WHERE MORE CLOUD
COVER AND SHOWERS ARE PRESENT...TO THE UPPER 60S TO NEAR 70F IN
LOCATIONS WITH MORE ABUNDANT SUNSHINE.

TONIGHT:
WILL CONTINUE TO FORECAST MOSTLY CLOUDY OR OVERCAST SKIES WITH A
CHANCE OF SHOWERS ACROSS ALL OF CENTRAL NC OVERNIGHT...WITH THE BEST
CHANCE IN NORTHERN AND NE PORTIONS OF THE AREA AS THE UPPER LOW
SINKS TO THE SOUTH/SE AND PRECIP CONTINUES TO WRAP CYCLONICALLY
AROUND THE SYSTEM INTO CENTRAL NC. LOW TEMPS ARE EXPECTED TO BE
FAIRLY HOMOGENEOUS IN THE LOWER/MID 50S. -VINCENT

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 1200 PM MONDAY...

TUESDAY AND TUESDAY NIGHT:
THE UPPER LOW IS PROGGED TO MOVE FURTHER OFFSHORE TO THE SOUTHEAST
DURING THE DAY TUESDAY...AND MUCH OF THE ASSOCIATED PRECIP WILL ALSO
MOVE OFFSHORE. HOWEVER...WITH CONTINUED EASTERLY FLOW OFF THE
ATLANTIC...WIDESPREAD CLOUDINESS IS EXPECTED DURING THE DAY
TUESDAY...AND SHOWER ACTIVITY WILL REMAIN POSSIBLE AS PRECIPITATION
WRAPS CYCLONICALLY AROUND THE NORTHERN PERIPHERY OF THE UPPER LOW
INTO THE EASTERN HALF OF THE STATE. THEREFORE...WILL KEEP CHANCE
POPS IN THE EAST...TAPERING BACK TO SLIGHT CHANCE POPS IN THE WEST.
WITH WIDESPREAD CLOUD COVER AND THICKNESSES SIMILAR TO TODAY...HIGH
TEMPS ON TUESDAY ARE EXPECTED TO RANGE FROM THE MID TO UPPER 60S
ACROSS CENTRAL NC. WITH MOIST NORTHEAST LOW LEVEL FLOW...EXPECT
OVERCAST LOW STRATUS DEVELOPING AFTER SUNSET TUESDAY EVENING AND
PERSISTING UNTIL AT LEAST SUNRISE WED MORNING. WITH SATURATION
CONFINED TO THE VERY LOWEST LEVELS...DO NOT EXPECT MORE THAN
ISOLATED PATCHES OF DRIZZLE...PRIMARILY IN NORTHEAST AREAS. LOW
TEMPS SHOULD BE SIMILAR TO TONIGHT...IN THE LOWER/MID 50S. -VINCENT

AS OF 130 PM MONDAY...

WEDNESDAY AND WEDNESDAY NIGHT: THIS PERIOD WILL BE A TRANSITION TO
MUCH DRIER DEEP LAYER MOISTURE... AS THE MOIST EASTERLY FLOW ON THE
NORTHERN PERIPHERY OF THE EXITING DEEP LAYER LOW FINALLY MOVES
OFFSHORE. THE MODELS CONTINUE TO GENERATE VERY LIGHT QPF OVER THE
SOUTHEASTERN THIRD OF THE CWA ON WEDNESDAY... WHICH APPEARS TO BE IN
RESPONSE TO A VERY WEAK MID LEVEL VORTICITY MAXIMA ROTATING AROUND
THE NW SIDE OF THE DEPARTING UPPER LOW AND RESIDUAL ENE LOW LEVEL
MOISTURE TRANSPORT... IN A PLUME OF DEPARTING 1 TO 1.25 INCH
PRECIPITABLE WATERS. WHILE A LACK OF ANY DISCERNIBLE SURFACE TRIGGER
SHOULD PRECLUDE SHOWER DEVELOPMENT WITHIN OUR CWA... ANY SHOWERS
THAT DEVELOP ALONG THE COAST (WITH A POSSIBLE SFC TRIGGER BEING
FRICTIONAL CONVERGENCE) WOULD MOVE SOUTHWESTWARD AND POTENTIALLY
CLIP OUR SOUTHERN COASTAL PLAIN COUNTIES. WEAK MID LEVEL LAPSE RATES
BELOW 6 C/KM SHOULD LIMIT COVERAGE AND INTENSITY HOWEVER. WILL
ACCORDINGLY INTRODUCE JUST A SLIGHT CHANCE OF A SHOWER ROUGHLY ALONG
AND SOUTHEAST OF A LINE FROM GOLDSBORO TO FAYETTEVILLE TO ACCOUNT
FOR THIS POSSIBILITY. HIGH TEMPERATURES WITH A SMATTERING OF CUMULUS
IN THE RESIDUALLY MOIST MARITIME FLOW REBOUND INTO THE 70 TO 75
DEGREE RANGE. THE CENTER OF THE SURFACE RIDGE WILL SETTLE OVER NC
AND VA WEDNESDAY NIGHT AND RESULT IN CLEAR SKIES WITH LOWS 50
TO 55. EXPECT SOME FOG TO DEVELOP BY SUNRISE THURSDAY... POSSIBLY
DENSE IN THE COASTAL PLAIN... GIVEN SFC DEWPOINTS STILL IN THE LOWER
TO MIDDLE 50S FROM WEST TO EAST ACROSS THE FORECAST AREA.  -MWS

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 130 PM MONDAY...

THIS PERIOD WILL BE CHARACTERIZED BY AN AMPLIFYING RIDGE ALOFT AND
RESULTANT SURFACE HIGH PRESSURE OVER THE EASTERN CONUS THROUGH
FRIDAY. THE ONE FLY IN THE OINTMENT WILL BE A MID LEVEL TROUGH
CURRENTLY OVER THE ROCKIES... WHICH IS FORECAST TO ROUND THE MEAN
RIDGE DURING THE MIDDLE OF THE WEEK... AND AMPLIFY SOUTHEASTWARD
TOWARD BERMUDA ON THE EASTERN PERIPHERY OF THE RIDGE. SUCH A
SOLUTION WOULD PROPEL A BACKDOOR COLD FRONT SOUTHWESTWARD DOWN THE
MID ATLANTIC COAST THURSDAY/THURSDAY NIGHT AND PERHAPS INTO EASTERN
NC AND VA ON FRIDAY. HIGHS BOTH THURSDAY AND FRIDAY WITHIN A COUPLE
DEGREES EITHER SIDE OF 80... SLIGHTLY WARMER FRIDAY WHEN LOW LEVEL
THICKNESSES ARE FORECAST TO NEAR 1400 METERS OVER THE SOUTHERN AND
WESTERN PIEDMONT. THE EXCEPTION MAY BE THE NORTHERN COASTAL PLAIN...
WHERE THE PROXIMITY OF THE BACKDOOR COLD FRONT MAY RESULT IN HIGHS A
COUPLE OF DEGREES COOLER THAN THOSE OF THURSDAY. LOWS IN THE MID
50S.

SATURDAY THROUGH MONDAY: A BREAKDOWN OF THE EASTERN CONUS RIDGE IS
EXPECTED DURING THIS PERIOD... AS A PROGRESSIVE LONGWAVE TROUGH
APPROACHES FROM THE WEST. THE SPEED AND AMPLITUDE OF THE APPROACHING
TROUGH ALOFT AND ATTENDANT SURFACE COLD FRONT ARE VERY MUCH IN
QUESTION GIVEN LARGE OPERATIONAL AND ENSEMBLE MODEL SPREAD... SO
WILL LEAN TOWARD THE HPC SOLUTION (A 50/50 BLEND OF THE 00Z/21ST
ECMWF/NCEP MEAN). THAT SOLUTION WOULD BRING THE APPROACHING FRONT
AND ASSOCIATED CHANCE OF SHOWERS AND THUNDERSTORMS INTO THE
MOUNTAINS AND FOOTHILLS SATURDAY NIGHT AND CENTRAL NC ON SUNDAY.
ADDITIONAL SHORTWAVE ENERGY DIGGING DOWN THE WESTERN SIDE OF THE
DEVELOPING MEAN EASTERN TROUGH COULD SPELL ANOTHER PERIOD OF SHOWERS
AND STORMS ON MONDAY. HOWEVER... THE 00Z/21ST OPERATIONAL GFS AND
ECMWF DEPICTIONS OF A DEEP CLOSED LOW OVER THE CENTRAL PLAINS AND
OHIO VALLEY... RESPECTIVELY... HAVE LITTLE SUPPORT FROM THE NAEFS
ENSEMBLE MEAN... AND ARE BOTH ACCORDINGLY DISCOUNTED AT THIS TIME.
PREFER A SOLUTION OF A LOWER AMPLITUDE SHORTWAVE PROGRESSING THROUGH
A BROAD EASTERN CONUS TROUGH... GIVEN ONLY MODEST AMPLIFICATION OF
UPSTREAM RIDGING OVER WESTERN NOAM. WILL MAINTAIN A DRY FORECAST FOR
MONDAY GIVEN THE UNCERTAINTY. TEMPERATURES 4 TO 8 DEGREES ABOVE THE
30 YEAR AVG AHEAD OF THE FRONT SATURDAY AND SATURDAY NIGHT...
COOLING TO WITHIN A FEW DEGREES EITHER SIDE OF AVG SUNDAY THROUGH
MONDAY.  -MWS

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 1200 PM MONDAY...

AN UPPER LEVEL LOW OVER CENTRAL NORTH CAROLINA WILL DROP SOUTH
SOUTHEAST AND REACH ATLANTIC WATERS BY THIS EVENING. EXPECT THE
HEAVIEST SHOWER ACTIVITY TO BE LOCATED PRIMARILY ALONG/EAST OF
INTERSTATE 95...HOWEVER...SOME PRECIP WILL LIKELY WRAP CYCLONICALLY
AROUND THE UPPER LOW BACK INTO NORTHERN NC BY THIS AFTERNOON...WITH
AN ADDITIONAL CHANCE OF ISOLATED DIURNAL CONVECTION ACROSS THE
ENTIRE AREA GIVEN STEEP LAPSE RATES / COLD TEMPS ALOFT IN ASSOC/W
THE UPPER LOW. THIS WILL MAKE FOR VARIABLE AVIATION CONDITIONS THIS
AFTERNOON...RANGING FROM IFR IN SHOWER ACTIVITY AND LOW CEILINGS TO
MVFR/VFR IN LOCATIONS WITH MORE ABUNDANT SUNSHINE AND WARMER TEMPS.
EXPECT IFR (POSSIBLY LIFR) CEILINGS TO DEVELOP AFTER SUNSET THIS
EVENING AS TEMPS DROP INTO THE LOWER/MID 50S WITH DEWPOINTS IN THE
SAME RANGE.

MORE MVFR AND IFR CONDITIONS IN STRATUS AND FOG ARE POSSIBLE AROUND
DAYBREAK TUESDAY AND IN SCATTERED SHOWERS OR AREAS OF RAIN DURING
THE DAY TUESDAY. IFR AND LIFR CEILINGS IN LOW STRATUS ARE LIKELY
AGAIN ON TUESDAY NIGHT WITH A COOL/MOIST NORTHEAST FLOW.
OTHERWISE...VFR CONDITIONS SHOULD PREVAIL AS LOW PRESSURE MOVES
FARTHER OFF THE COAST BY WEDNESDAY AND SURFACE HIGH PRESSURE BUILDS
INTO THE AREA FROM THE NORTH. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...VINCENT
SHORT TERM...VINCENT/MWS
LONG TERM...MWS
AVIATION...VINCENT
Hazardous weather outlook, Apr 21, 10:27 AM EDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1027 AM EDT MON APR 21 2008

NCZ021>023-038-039-073-074-083-220900-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-
1027 AM EDT MON APR 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWER ACTIVITY IS EXPECTED TO MOVE INTO THE TRIAD AND WESTERN
PIEDMONT THIS AFTERNOON. ALTHOUGH AN ISOLATED THUNDERSTORM CANNOT
BE RULED OUT...THE BEST CHANCE FOR THUNDERSTORMS WILL LIKELY
REMAIN ALONG AND EAST OF HIGHWAY 1. GIVEN COLD TEMPERATURES
ALOFT...ANY HEAVY SHOWER ACTIVITY WILL HAVE THE POTENTIAL TO
PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER ASSOCIATED WITH SHOWERS AND THUNDERSTORMS THIS AFTERNOON.

NCZ007>011-024>028-040>043-075>078-084>086-088-089-220900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1027 AM EDT MON APR 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE COMBINATION OF DAYTIME HEATING AND COLD TEMPERATURES ALOFT WILL
ALLOW ISOLATED THUNDERSTORMS TO DEVELOP THIS AFTERNOON. ANY STORM
THAT DEVELOPS COULD BECOME SEVERE...WITH A PRIMARY THREAT OF LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER ASSOCIATED WITH ANY STORMS THAT DEVELOP THIS AFTERNOON.

21

In the hours before

Special weather statement, Apr 21, 3:17 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
317 PM EDT MON APR 21 2008

NCZ042-075>077-084>086-088-089-212130-
JOHNSTON-MOORE-LEE-HARNETT-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
SAMPSON-
INCLUDING THE CITIES OF...SMITHFIELD...SOUTHERN PINES...SANFORD...
LILLINGTON...ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...
CLINTON
317 PM EDT MON APR 21 2008

SCATTERED HEAVY SHOWERS AND ISOLATED THUNDERSTORMS MAY PRODUCE
SMALL HAIL THROUGH THE REST OF THIS AFTERNOON.

AT 315 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS AND A FEW THUNDERSTORMS OVER SOUTH CENTRAL NORTH
CAROLINA INCLUDING THE SANDHILLS AND SOUTHEAST PIEDMONT. THESE
SHOWERS AND STORMS WERE MOVING TOWARD THE SOUTH AROUND 15 MPH.

THESE STORMS WILL CONTINUE TO INTENSIFY QUICKLY... AND MAY DROP
SMALL HAIL THE SIZE OF PEAS OR SMALL MARBLES... BEFORE RAPIDLY
WEAKENING. LOCATIONS MOST LIKELY TO SEE A STRONG STORM INCLUDE...
BUT ARE NOT LIMITED TO... PINEVIEW... TIMBERLAKE... WHISPERING
PINES... SALEMBURG... FAYETTEVILLE... CEDAR CREEK... AND WAGRAM.

IF YOU SEE THREATENING CLOUDS APPROACH... MOVE INDOORS IMMEDIATELY
AND REMAIN IN A SAFE PLACE UNTIL THE STORM HAS PASSED.

GIH
Local storm report, Apr 21, 4:30 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
430 PM EDT MON APR 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             3 E NEWTON GROVE        35.25N 78.30W
04/21/2008  E1.00 INCH       SAMPSON            NC   AMATEUR RADIO

&&

RFG
Local storm report, Apr 21, 4:33 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
433 PM EDT MON APR 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             3 WSW FREMONT           35.52N 78.03W
04/21/2008  E0.75 INCH       WAYNE              NC   TRAINED SPOTTER

&&

JFB
Special weather statement, Apr 21, 4:57 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
457 PM EDT MON APR 21 2008

NCZ077-212130-
HARNETT-
457 PM EDT MON APR 21 2008

...A STRONG THUNDERSTORM WILL MOVE ACROSS WESTERN HARNETT COUNTY
THROUGH 530 PM EDT...

AT 457 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST
WEST OF LILLINGTON...MOVING SOUTHWEST AT 13 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR TIMBERLAKE AROUND 530 PM EDT.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THIS THUNDERSTORM.

JFB
Local storm report, Apr 21, 5:13 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
513 PM EDT MON APR 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             1 ESE BENSON            35.37N 78.54W
04/21/2008  E1.00 INCH       JOHNSTON           NC   AMATEUR RADIO

            QUARTER SIZE HAIL REPORTED AT THE INTERSECTION OF HIGHWAY
            50 AND MORGAN ROAD

&&

JFB
Special weather statement, Apr 21, 5:16 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
516 PM EDT MON APR 21 2008

NCZ041-212145-
WAKE-
516 PM EDT MON APR 21 2008

...A STRONG THUNDERSTORM WILL MOVE ACROSS WAKE COUNTY THROUGH 545 PM
EDT...

AT 516 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
NORTHEAST OF FUQUAY-VARINA...OR ABOUT 10 MILES SOUTH OF RALEIGH...
MOVING SOUTHWEST AT 15 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR FUQUAY-VARINA AROUND 545 PM EDT.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

JFB

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:30 PM EDTFlash Flood WarningRAHEdgecombe, Halifax2 hr
Apr 21, 1:09 PM EDTSevere Thunderstorm WarningRAHWake20 min
Apr 21, 3:43 PM EDTSevere Thunderstorm WarningRAHSampson42 min
Apr 21, 4:09 PM EDTSevere Thunderstorm WarningRAHWayne51 min
Apr 21, 4:31 PM EDTSevere Thunderstorm WarningRAHSampson44 min
Apr 21, 4:50 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.